bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
All Web sites
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2014: O S A J J M A M F J
2013: D N O

 
  Other news for:
Hormones
 Resources from HONselect
Testosterone Products Must Warn About Risk of Venous Clots: FDA
Announcement comes as agency continues broader review of the popular supplements' effects on heart

By E.J. Mundell
HealthDay Reporter

FRIDAY, June 20, 2014 (HealthDay News) -- The growing unease around the safety of testosterone supplements was highlighted Friday with a U.S. Food and Drug Administration announcement that the products must now carry a warning label on the general risk of blood clots in the veins.

Testosterone therapy has been widely advertised as a way to help aging men with so-called "low T" improve their sex drive and reclaim diminished energy. The products already carry a warning about the risk of blood clots in the veins due to polycythemia, an abnormal rise in the number of red blood cells that sometimes occurs with testosterone treatment.

In its statement Friday, the FDA said that after receiving reports of blood clots in the veins unrelated to polycythemia in patients taking testosterone products, it has now decided to require a more general warning on venous blood clots on the labelling.

Blood clots in the veins include deep vein thrombosis (DVT) and pulmonary embolism, a potentially life-threatening event that occurs when a clot travels to the lungs. DVTs -- clots found typically in the legs -- have gained attention in recent years due to clots forming in passengers taking long-haul air flights.

Friday's warning about the risk of blood clots in the veins is not related to the FDA's ongoing investigation into the risk of stroke, heart attack and death in those taking testosterone products, the agency said.

In February, the FDA announced that it would launch a broad review of the therapies' safety, triggered by a study that suggested that the treatments might raise men's heart risk.

"FDA is investigating the risk of stroke, heart attack and death in men taking FDA-approved testosterone products," the agency said in a statement released at the time. "We have been monitoring this risk and decided to reassess this safety issue based on the recent publication of two separate studies that each suggested an increased risk of cardiovascular events among groups of men prescribed testosterone therapy."

The FDA also advised that doctors "should consider whether the benefits of FDA-approved testosterone treatment is likely to exceed the potential risks of treatment."

Testosterone therapy typically is given in gel, patch or injection form, and is widely promoted in television ads about "low T." The treatments have been marketed so successfully that the independent medicine website Drugs.com reported that sales of Androgel exceeded sales of Viagra in 2013, according to UCLA researchers.

Right now, the FDA has only approved certain testosterone products for use in men with low testosterone levels due to a medical condition, such as inadequate testosterone production by the testicles due to genetic defects or chemotherapy.

More information

To learn more about low testosterone, visit the Urology Care Foundation.

SOURCE: U.S. Food and Drug Administration, news releases, June 20, 2014, and Feb. 2, 2014

Copyright © 2014 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=689088

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Testosterone
Risk
Blood
Veins
Therapeutics
Men
Heart
Polycythemia
Death
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact